Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 27, NWS Honolulu, HI

October 18, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 18, 2014, 5:34 AM HST for Hawaii County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2014, 5:34 AM HST (15:34 UTC)
Expired
Oct 19, 2014, 3:17 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWHW70 PHFO 181534
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
534 AM HST SAT OCT 18 2014

...WIND ADVISORY FOR STRONG GUSTY WINDS...

.INCREASING WINDS AT THE SUMMITS WILL KEEP ADVISORY CONDITIONS
THROUGH EARLY THIS EVENING.

HIZ028-190400-
/O.NEW.PHFO.WI.Y.0027.141018T1534Z-141019T0400Z/
BIG ISLAND SUMMITS-
534 AM HST SAT OCT 18 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...SOUTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 65 MPH.

* TIMING...UNTIL 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
636 
WWHW70 PHFO 190234
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
434 PM HST SAT OCT 18 2014

...WIND ADVISORY FOR STRONG GUSTY WINDS...

.GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH MOST OF THE NIGHT
BEFORE GRADUALLY DECREASING LATER TONIGHT AND SUNDAY.

HIZ028-191545-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-141019T1600Z/
BIG ISLAND SUMMITS-
434 PM HST SAT OCT 18 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SUNDAY. 

* WINDS...SOUTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...UNTIL 6 AM HST SUNDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BURKE
261 
WWHW70 PHFO 191317
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST SUN OCT 19 2014


HIZ028-191430-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-141019T1600Z/
BIG ISLAND SUMMITS-
317 AM HST SUN OCT 19 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE SUMMITS ARE NOW SUBSIDING AS HURRICANE ANA MOVES
FURTHER WEST AND AWAY FROM THE BIG ISLAND. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 18, 5:30 AM HST, 4 minutes earlier.

Area forecast discussion, Oct 18, 5:30 AM HST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
530 AM HST SAT OCT 18 2014

.UPDATE...
MAUI COUNTY IS NO LONGER UNDER A TROPICAL STORM WATCH. HFO
WATCHES/WARNINGS/ADVISORIES SECTION BELOW HAS BEEN UPDATED FOR
ADDING SEVERAL MARINE AND LAND ZONES OF MAUI COUNTY AND THE BIG
ISLAND ON THE SMALL CRAFT AND SURF ADVISORIES. THE BIG ISLAND
SUMMITS HAVE ALSO BEEN INCLUDED IN A WIND ADVISORY FOR STRONG AND
GUSTY WINDS. HURRICANE ANA INFORMATION HAS ALSO BEEN UPDATED WITH
THE LATEST BULLETIN FROM 5 AM HST.

&&

.SYNOPSIS...
HURRICANE ANA WILL CONTINUE TO BRING POTENTIAL FOR HEAVY
RAIN...WINDY CONDITIONS...AND A CHANCE FOR THUNDERSTORMS THROUGH
THE REST OF THE WEEKEND. STAY WELL INFORMED WITH THE LATEST
FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER
AND THE NATIONAL WEATHER SERVICE IN HONOLULU. A MORE STABLE AND
DRIER TREND WILL BEGIN ESTABLISHING IN THE WAKE OF ANA EARLY NEXT
WEEK.

&&

.DISCUSSION...
HURRICANE ANA CONTINUES TO MOVE NW...PASSING TO THE S AND W OF THE
SMALLER ISLANDS TODAY AND THROUGH SUN. AT 5 AM HST THE CENTER OF ANA
WAS LOCATED AT 18.5N 158.1W...OR ABOUT 155 MILES WSW OF KAILUA-KONA
ON THE BIG ISLAND. A TROPICAL STORM WATCH REMAINS IN EFFECT FOR
OAHU AND KAUAI COUNTY. THE BIG ISLAND AND MAUI COUNTY ARE NO LONGER
UNDER A TROPICAL STORM WATCH. HOWEVER...THE INFLUENCE OF ANA WILL
KEEP HIGH SURF AND SMALL CRAFT ADVISORY CONDITIONS ACROSS SEVERAL
COASTAL WATERS AROUND THE BIG ISLAND AND MAUI COUNTY. WARNING-LEVEL
SURF WILL CONTINUE OVER THE LEEWARD/WEST FACING SHORES OF THE BIG
ISLAND TODAY.

PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST
BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC
ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS
UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN
ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER
HEADERS WTHW80 PHFO AND HLSHFO.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL NOON
TODAY. AT 3 AM HST...RADAR DATA SHOWS A RATHER LARGE BAND OF MAINLY
MODERATE SHOWERS MOVING OUT OF THE N KOHALA DISTRICT ON THE BIG
ISLAND AND HEADING TOWARD MAUI COUNTY. ADDITIONAL BANDS OF RAIN
WILL CONTINUE TO MOVE ACROSS THE SMALLER ISLANDS TODAY.
THUNDERSTORMS ARE ALSO EXPECTED WITH THE STRONGEST CELLS. WINDWARD
AND MAUKA AREAS OF MAUI AND OAHU HAVE BEEN EXPERIENCING INCREASING
SHOWERS AND PERIODS OF GUSTY WINDS DURING THE EARLY MORNING
HOURS...AND SHOULD CONTINUE THROUGH AT LEAST TONIGHT. KAUAI COUNTY
WILL LIKELY EXPERIENCE THE WORST WEATHER FROM LATE SAT NIGHT THROUGH
SUN.

MEANWHILE...PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM
LOCATED FAR NE OF THE ISLANDS AND ANA ARE BECOMING TIGHTER.
THEREFORE...EXPECT STRONGER WINDS FROM THE E OR SE AT TIMES ACROSS
THE ISLAND CHAIN ESPECIALLY OVER OAHU AND KAUAI THROUGH SUN. A WIND
ADVISORY IS NOW IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST
THIS EVENING.

FOR EARLY NEXT WEEK...AS ANA MOVES W AND NW OF THE AREA WINDS WILL
GRADUALLY SWITCH TO THE SE OR EVEN S AT TIMES WITH A GENERAL DRYING
TREND AND INCREASINGLY STABLE CONDITIONS EXPECTED ACROSS THE
ISLANDS.

&&

.AVIATION...
ANA PASSING SOUTH OF THE ISLANDS WILL BRING INCREASING LOW CLOUD
CEILINGS AND SHOWERS...AND THE CHANCE OF THUNDERSTORMS...ACROSS THE
ALOHA STATE.  THE CLOUDINESS AND PRECIPITATION...INCLUDING MVFR
AND IFR CONDITIONS...WILL MOVE FROM EAST TO WEST ACROSS THE ISLAND
CHAIN IN CADENCE WITH ANA/S MOVEMENT SOUTH OF THE STATE.

THE BIG ISLAND IS SEEING THE MOST ACTIVITY TONIGHT...ESPECIALLY
WINDWARD SECTIONS.  THE INCLEMENT WEATHER WILL MOVE TO MAUI COUNTY
LATER THIS MORNING...AND TO OAHU IN THE LATER AFTERNOON AND EVENING.
KAUAI WILL LIKELY SEE WORSENING CONDITIONS TONIGHT AND SUNDAY.

&&

.MARINE...
HURRICANE ANA CONTINUES TO CHURN TOWARD THE NORTHWEST AT ABOUT 11 KT
SOUTH OF THE CENTRAL MAIN HAWAIIAN ISLANDS. OCEAN CONDITIONS OVER
MOST OF THE COASTAL WATERS CONTINUE TO BE HAZARDOUS DUE TO STRONG
GUSTY WINDS...COMBINED WITH ELEVATED SWELLS AND VERY ROUGH SEAS OVER
AREAS EXPOSED TO THE FETCH FROM ANA. LOCALLY HEAVY SHOWERS AND
THUNDERSTORMS WILL ALSO CONTINUE. ALL PEOPLE IN HAWAII SHOULD
CLOSELY FOLLOW THE LATEST BULLETINS AND FORECASTS ISSUED BY THE
CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN HONOLULU.

FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE
REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO.

ELSEWHERE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS
SURROUNDING THE BIG ISLAND...THE WINDWARD MAUI COUNTY WATERS...
MAALAEA BAY AND THE PAILOLO AND ALENUIHAHA CHANNELS DUE TO STRONG
WINDS AND ROUGH SEAS THROUGH THIS AFTERNOON. ALSO...A HIGH SURF
WARNING REMAINS IN EFFECT FOR THE WEST FACING SHORES OF THE BIG
ISLAND DUE TO LARGE WAVES PRODUCED BY ANA. A HIGH SURF ADVISORY IS
IN EFFECT FOR SOUTH FACING SHORES OF THE BIG ISLAND AND THE ISLANDS
OF MAUI COUNTY. BASED ON THE LATEST TRENDS...THIS ELEVATED SURF IS
FORECAST TO CONTINUE THROUGH THIS AFTERNOON.

OTHERWISE...A MODERATE NORTHWEST SWELL IS EXPECTED TO FILL IN
TODAY...PEAK ON SUNDAY...THEN LOWER SLOWLY EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
TROPICAL STORM WATCH FOR NIIHAU-KAUAI-OAHU.

FLASH FLOOD WATCH UNTIL NOON HST TODAY FOR BIG ISLAND.

HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR KONA-KOHALA.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR MOLOKAI-LANAI
MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA-LEEWARD HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH
AND EAST.

TROPICAL STORM WATCH FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD
WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-
OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAUI COUNTY
WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND
SUMMITS.

&&

DISCUSSION...REYNES
MARINE...HOUSTON
AVIATION...KINEL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 17, 10:38 PM HSTAreal Flood AdvisoryHFOHawaii9 hr
Oct 18, 12:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 18, 2:38 AM HSTSmall Craft AdvisoryHFO57 hr
Oct 18, 2:38 AM HSTHigh Surf WarningHFOHawaii14 hr
Oct 18, 2:38 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao3 days
Oct 18, 3:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 18, 5:27 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 18, 7:08 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 18, 9:07 AM HSTFlash Flood WarningHFOHawaii9 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.